Washington, 2017Flood in Washington, March 18 to 31, 2017
March 18 to 31, 2017 · NWS OTX · 1 event in 1 county or zone
Snow melt and periodic heavy rains during the month of March caused the Spokane River to achieve Minor Flood Stage. High water flooded fields, parks and trails along the river bank and caused basement flooding of nearby houses and businesses.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow melt and periodic heavy rains during the month of March caused the Spokane River to achieve Minor Flood Stage. High water flooded fields, parks and trails along the river bank and caused basement flooding of nearby houses and businesses. The river receded but continued to run above Flood Stage through the end of March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 18, 9:44 AM PST, 16 minutes earlier.
Area forecast discussion, Mar 18, 9:44 AM PST, 16 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1044 AM PDT Sat Mar 18 2017
.SYNOPSIS...
The next round of precipitation through today will bring valley
rain and mountain snow. Windy conditions will develop this
afternoon and evening as a strong cold front passes. More rain
will aggravate flooding for portions of Eastern Washington and
northern Idaho. Drier weather returns early next week, before
another chance of precipitation arrives around Tuesday with
unsettled conditions expected through the next week.
&&
.DISCUSSION...
Morning update: As of 10 am a cold front was moving east across
western Washington and Oregon...and nearing the Cascade crest.
Ahead of this front moist southwest flow continues with rain
across Eastern Washington and north Idaho. Embedded mid level
instability has resulted in bands of moderate to heavy rain from
Clarkia to Lookout Pass...as well as from Deer Park to Bonners
Ferry with a few rain gauges reporting around an inch of rain.
This combined with snow melt will aggregave ongoing flooding in
fields...near small streams...low lying areas...with additional
rises on the main stem rivers including the St. Joe...Palouse...
Spokane...and Coeur d'Alene basins. Could see additional mudslides
or road washouts as well. Concerning thunderstorms today...a few
lightning strikes are possible with the NAM showing 200-400 J/KG
of CAPE from the palouse into the Central Panhandle Mountains and
Coeur d'Alene area. The past several HRRR runs have been showing
this potential as well. With this instability combining with lift
with the cold front this afternoon...will be expanding the slight
chance of thunderstorms over the N Idaho Panhandle southward to
include the aforementioned areas.
Winds will be on the increase throughout the region this afternoon
as well with the cold front. This part of the forecast looks on
track with expected gusts across the Columbia Basin and Spokane
area expected to remain just shy of advisory levels with 35-45 mph
gusts expected. JW
&&
.AVIATION...
18Z TAFS: A cold front nearing the Cascade crest at 18Z will
sweep through the region and into MT by 00Z-03Z. Ahead of this
front a deep feed of Pacific moisture will maintain -RA for the
eastern TAF sites with mostly VFR ceilings although brief MVFR
ceilings are possible. MVFR ceilings and vis in RA will likely
exist immediately ahead of the cold front as it approaches and
passes a TAF site. There is a small chance of a few brief
thunderstorms along this front in the afternoon. Front will pass
through KEAT and KMWH between 18Z and 20Z...and KPUW/KLWS and the
KGEG area TAF sites between 21Z and 23Z. Precipitation will
quickly shut off with VFR conditions behind the front but
increasing winds...becoming west to southwest 20-30 KTs gusting to
locally near 40 KTS in the afternoon and early evening. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 55 29 47 28 51 36 / 100 10 0 0 0 30
Coeur d'Alene 52 30 45 27 49 34 / 100 40 10 0 0 30
Pullman 57 32 47 32 53 39 / 100 40 10 0 20 40
Lewiston 61 36 53 36 57 42 / 100 40 10 0 20 40
Colville 51 28 48 27 49 32 / 100 10 10 0 0 20
Sandpoint 47 29 44 26 45 31 / 100 70 10 0 0 30
Kellogg 50 29 42 28 47 33 / 100 80 10 0 10 30
Moses Lake 62 29 53 30 55 36 / 60 0 0 0 10 40
Wenatchee 59 30 51 31 50 35 / 50 0 0 0 10 40
Omak 56 26 49 28 50 33 / 50 0 0 0 0 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 18, 4:58 AM PST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
558 AM PDT Sat Mar 18 2017
IDZ001>004-026-027-WAZ031>033-036>038-191300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
558 AM PDT Sat Mar 18 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
More rain is expected this morning, and this will maintain or
aggravate flooding issues on small streams and poorly drained low
spots. Mainstem rivers will continue to run high with some rivers
running above flood stage.
A strong cold front this afternoon will promote windy and gusty
conditions across the Columbia Basin. A few trees with shallow
roots in saturated soil may be prone to toppling and isolated
power outages are possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Flooding issues will continue through at least the early part of
the week as recent rain and snow melt continues to work through
the ecosystem. Large main stem rivers will remain high through the
week.
WAZ034-035-041>044-191300-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
558 AM PDT Sat Mar 18 2017
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
A strong cold front passage on Saturday will bring windy and
gusty conditions to the Columbia Basin and the Waterville
Plateau.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
No hazardous weather is expected at this time.
Flood, Spokane
- When
- March 18, 10:00 AM PST to March 31, 11:59 PM PST
- Where
- Spokane County, 2.68 mi E of Liberty Lake to 2.64 mi ESE of Newman Lake
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $200,000
- Reported by
- River/Stream Gage
- Coordinates
- 47.654, -117.043
The Spokane River at Spokane River Gage recorded a rise above the Flood Stage of 27.0 feet at 10:00 AM PST on March 18th. The river crested at 28.7 feet at 8:30 PM on the 23rd. The river slowly receded but remained above Flood Stage through the end of March and into April. Extensive flooding of fields and park land along the river occurred as well as basement flooding of some homes and businesses.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, March 18, 20171 death · 1 event
- Flood in Idaho, March 18 to 28, 2017$300,000 · 1 event
- Dense Fog in Illinois, March 18, 201719 events
- Dense Fog in Missouri, March 18, 20176 events
- Hail and Damaging Winds in North Carolina, March 18, 2017$5,000 · 1 in hail · 3 events
- High Wind in Montana, March 18 to 19, 201766 kt wind · 2 events
- Flood in Idaho, March 18 to 31, 20171 event
- Wildfire in Florida, March 18 to 31, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686477.